Has anyone in the group with APS had DVT whilst on warfarin? What treatment and advice was given?

I was diagnosed with APS 3 years ago after a massive PE event. Despite being stable at supposedly therapeutic INR levels (2-3, ideally 2.5-3), I have been diagnosed with another large DVT which has developed in the same leg the last one did. My target INR range has been increased and I'm on Clexane until stable at INR 2.5-3.5 (ideally 3-3.5) on direction of hospital haematologist.

Beyond that getting information/advice has been like pulling teeth. I feel a bit like waiting for the axe to fall, hoping this DVT doesn't migrate anywhere before the drugs deal with what they were supposed to prevent occurring in the first place!

So, I'm very keen to hear from anyone who has had a similar experience.

11 Replies

oldestnewest
  • I'm sorry to hear about the DVT. APS is such a mixed bag isn't it!? You've got clotting events anywhere in the body, different approaches to anticoagulation and strange symptoms which may or may not be blood related.... I think that it's such a guessing game sometimes that it is not surprising that fear and uncertainty play a part as well.....can understand the 'pulling teeth'!

    Anyway, it seems that most folk with APS fare better on an INR of 3.5 and above so maybe you'll be at a more effective level from now on. The Clexane is a different pathway of anticoagulation - I use it when my INR falls below 3.2ish and/or when I am having worrying symptoms but it does seem to do the trick so I'm hoping you'll feel a lot better and safer very soon. Do you test yourself? I find that is the only way that I can be in control of what is going on.

    As far as an existing clot is concerned, I believe there are clot busting drugs available so the fact that the hospital hasn't used them would indicate that they think you'll be well covered by the Warfarin/Heparin combination but it might well help to maintain the INR at a higher level long term.

    Hope you feel better and more reassured soon - we definitely need more champions in the medical fraternity!!

    Ex

  • Thanks for the reply - you are quite correct about the fear and uncertainty! I have been somewhat spoiled, I think, having been stable with no apparent side-effects or complications since my diagnosis with APS. In practice, my condition has been little more than a minor inconvenience.

    In any event, the higher INR range is a permanent change. And no I don't test myself - again, having been stable with no issues for 3 years I've not felt any need.

  • Hi

    I too had a further clot whilst therapeutic on warfarin at an INR of 2.8. I've been on clexane ever since with no further problems. My haemo keeps wanting me to try going back on warfarin with a higher target INR and 'see what happens'. So far I have resisted this as I much prefer the clexane as I think its gives you more freedom and I feel safer.

    He keeps mentioning it though at every appointment, I think its a matter of cost that he wants me to go back to warfarin?

    He said when I was diagnosed withe the second clot that INR is not an absolute science and between measurements we dont really know what happens to the score and this instability has really put me off warfarin.

    Take care x

  • I wouldn't be surprised if cost was a concern. Here in NZ, prescription accounts show the total cost without government subsidy. Warfarin is about NZ$16 for 90 5mg tabs. Clexane is NZ$470 for 10 150mg syringes.

  • Hi,

    I have had three clots all confirmed by Ultrasound and two clots (unconfirmed), whilst on warfarin range 2-3. I have been fighting to get my warfarin range increased to 3-4 not only to reduce the clot re-occurring but because I feel slightly better as the blood is thinner and gets to where it is needed. The argument has always been the risk of haemorrhage. I am not stupid and realise this, but research has been carried out by Prof Mwalley (not sure I've spelt his name right) in Egypt that those persons with with APS are less likely to develop a haemorrhage when their INR is increased.

  • I had a second small stroke whilst on warfarin. After the second, I was switched to Arixtra injections. Have not had a major incident yet in three years. Generic fondarparInux now available for this drug, so the cost has decreased dramatically!

  • I had a clot in my right hip, in 2006, while on Warfarin with an INR of around 4.0. I am now on Fragmin for a trial period instead of Warfarin but this is to try to stop 'funny turns' that I'm having.

    Good luck and best wishes.

    Dave

  • Dave....I was going to message you but will just ask you now....have you gotten any nausea at all from the fragmin? I have it so much that its difficult to eat and I have lost 9 pounds in a week and a half. Calling the doctor tomorrow to see what he thinks.

  • Hi Beverly

    No, I haven't had any nausea with the Fragmin, this time, or on previous occasions either. It is not listed as a side effect on the BNF, so maybe you have either discovered a new side effect or you have some other cause for your nausea.

    Good luck with the Dr.

    Best wishes.

    Dave

  • Here are my "Dos" and "Donts" and how they evolved for me:

    I had a series of DVTs in the 80s which were attributed to a high platelet county. I was put on warfarin, told to wear those fetching white stockings and sleep with my feet on a wedge. The DVTs resolved. The platelet count then dropped, the warfarin was discontinued and the migraines began. Eventually the dx was changed to APS and I was put back on warfarin.

    But now I know what a growing DVT in the legs feels like and despite the warfarin -- if its a hot day, if I've been standing a lot (such as a visit to a museum,) and if I feel the warning pains I bring out that wedge for my feet again and go heavy on the water consumption. Any constriction anywhere in my body can cause problems. For example, I discovered I can not back-pack (I am an avid hiker) as the heavier weight against the brachial arteries causes clots. I have longish hair and I wear head bands. But I can not wear a tight head band as that also causes problems. Any constriction anywhere can cause problems -- even benign things like head bands. I've learned to go loose and let it all hang out.

    Good luck.

    Gina

  • I have had three t.i.a since starting warfrin. And my Inr was at set range of 2-3. They then change the target to 2.5-3.5 and kept me in hosptial with daily inr until it was in the new ranage. They have also put me on asprini as well. Not sure that will help with dvt though.

You may also like...